The past two days have been difficult. The doctors were concerned that Ezra could have sepsis, an infection of the blood that can be very dangerous. High dose steroids can mask a fever, so the doctors are being super cautious. Because Ezra was not acting like himself, they decided to put him on antibiotics in case of infection. Thankfully, he seems to have turned the corner last night when he busted out dancing to "Happy" (http://youtu.be/pdtUraBwDO0). Today was a better day. He will remain on antibiotics and will be watched closely for now, but the fact is that the treatment and drugs he is on for the autoantibodies can cause many issues, so it is not clear what has been causing him to feel crummy. We are hoping it was the mega dose steroids and that he will continue to feel better and more like himself each day.
Ezra's hemoglobin and platelets have been stable, but not really improving. His doctors have been researching and continuing to evaluate options that will allow him to quiet this faulty antibody response while avoiding the drug that will kill his B cells and allowing him to get off the steroids. Keeping him on high dose steroids for an extended period of time has very serious consequences, including immune suppression. The longer he stays on them, the more his risk of significant complications increases. A couple of options are in the works. The plan is to see how the next few days go and then move to the next step, whatever we all decide it will be.
We still can't believe this has happened. We were so close to the cure that we dared to think about the fun things we would start to do with Ezra when that day came. And now it has been all yanked away and he is worse off than he was before transplant. We believe that at some point these issues will resolve, but when and at what cost is unknown.